It’s normal to feel reticent the first time you may be suggested a
These Everyday Medications Can Cause Ringing in The Ears
Tinnitus is a condition defined as hearing noises that are not caused by sounds coming from the world around us. It’s most commonly experienced as a ringing or buzzing sound which can remain present for weeks, months or years.
The U.S Centers for Disease Control has estimated that close to 15% of the general public will experience a form of tinnitus in their lifetimes. It’s also perfectly normal for tinnitus to come and go depending on lifestyle factors and recent experiences, the severity of which can differ. While this may sound like a worrying statistic, it’s true that in many cases, tinnitus can be managed, despite there being no permanent cure. For instance, white noise machines, music and hearing aid devices that account for tinnitus can be used to help people live full and enjoyable lives despite managing that condition.
It’s also a good idea to be as informed as possible when managing any condition like this, no matter the degree to which you experience it. This way, you can make more appropriate lifestyle decisions to help you squeeze the best from your days.
A common consideration is that some everyday medications we all find exposure to can cause ringing in the ears. That’s true, but it’s important to understand the degree to which this happens and which medicines cause it, helping you understand that there’s no reason to be overly concerned.
Blood Pressure Medications
Diuretics are a commonly prescribed medication for those experiencing high blood pressure, also known as hypertension. If taking a sufficiently large dose of this medication, blood pressure tablets have been known to cause, or trigger, tinnitus symptoms.
Many people utilize aspirin as a quick painkiller in order to get through their day to day, be that dealing with a bad headache or head cold or to null the effects of a hangover. Thankfully, it’s only at high doses that aspirin tends to trigger tinnitus symptoms. If it does, then it’s an indication that your dosage has been sufficiently high over the course of a day to trigger it, but don’t worry – this is known to subside over time. Those who experience this should speak to their doctor, but of course, moderation can help prevent such an outcome in the first place.
Anti-inflammatory drugs have been known to cause tinnitus symptoms in sufficiently high quantities. Ibuprofen is considered one of the most well-known NSAIDs out there. Like many other medications on this list, symptoms are expected to dissipate once this medication has time to process through your system.
Some antidepressants, otherwise known as selective serotonin reuptake inhibitors, have been shown to trigger tinnitus in some people, but it’s thought to serve as a relatively rare side effect. If you notice your tinnitus getting worse, it’s a good idea to speak to your doctor so they can adjust your prescription and monitor your progress as necessary.
Strong antibiotics are known to have properties known as ototoxic, in other words, they can be damaging to the ears. However, such antibiotics tend to be prescribed in relatively uncommon conditions such as quite stringent infections, meaning that while it’s not impossible you’d come into contact with it, you need not worry about your triggered tinnitus unless this necessity comes your way.
Managing Tinnitus and Hearing Loss
If you notice your tinnitus is getting worse, perhaps due to a medication you may have ingested, then it’s a good idea to speak to your primary medical professional. After all, while your tinnitus may have bene triggered due to medication, or it may have been aggravated thanks to the range of lifestyle factors that none of us can perfectly track at every waking moment of the day.
They may enact a further course of care, or they may ask you to make light adjustments to your daily lifestyle. For many doctors, referring you to the best hearing instrument specialist (HIS) is key.
Stanwood Hearing has been proven to showcase some of the best hearing aids on the market and provides expert help for those who may need tinnitus management as part of their hearing aid strategy. This way, you can manage that condition while also guaranteeing mitigation of your hearing loss, allowing you to unlock your quality of life once more.
With our free consultations and willingness to discuss your options as a newcomer or returning hearing aid user, it’s worth visiting our website or contacting us directly at 360-502-4644.
This article is for informational purposes only. Any changes in medication or in relation to your health should be discussed with your physician.